Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 273, NWS Wichita, KS

July 31, 2016Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2016, 2:15 AM CDT for Lincoln County, Saline County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 2:15 AM CDT (07:15 UTC)
Expired
Jul 31, 2016, 2:40 AM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lincoln County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 146 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS53 KICT 310715
SVRICT
KSC105-169-310815-
/O.NEW.KICT.SV.W.0273.160731T0715Z-160731T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
215 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 214 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINCOLN...
  MOVING EAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WINDS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BEVERLY AND WESTFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3896 9793 3896 9763 3893 9762 3890 9818
      3908 9822 3914 9793
TIME...MOT...LOC 0714Z 259DEG 16KT 3901 9811 

HAIL...1.50IN
WIND...60MPH
 
$$

ES
2 follow-up statements
153 
WWUS53 KICT 310721
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 AM CDT SUN JUL 31 2016

KSC105-169-310815-
/O.CON.KICT.SV.W.0273.000000T0000Z-160731T0815Z/
LINCOLN KS-SALINE KS-
221 AM CDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN LINCOLN AND NORTHWESTERN SALINE COUNTIES...

AT 220 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINCOLN...
MOVING EAST AT 20 MPH. THE THUNDERSTORM IS STRENGTHENING.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LINCOLN...BEVERLY AND WESTFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3896 9793 3896 9763 3893 9762 3890 9818
      3908 9822 3914 9793
TIME...MOT...LOC 0720Z 259DEG 16KT 3902 9807 

HAIL...1.50IN
WIND...60MPH
 
$$

ES
717 
WWUS53 KICT 310740
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 AM CDT SUN JUL 31 2016

KSC105-169-310750-
/O.CAN.KICT.SV.W.0273.000000T0000Z-160731T0815Z/
LINCOLN KS-SALINE KS-
240 AM CDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND
NORTHWESTERN SALINE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
WICHITA.

LAT...LON 3896 9793 3896 9763 3893 9762 3890 9818
      3908 9822 3914 9793
TIME...MOT...LOC 0738Z 259DEG 16KT 3904 9796 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:30 AM CDT, 45 minutes earlier.

Area forecast discussion, Jul 31, 1:30 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
130 AM CDT SUN JUL 31 2016

.SHORT TERM...(Today and Tonight)
Issued at 127 AM CDT Sun Jul 31 2016

The main forecast challenges in the short term are convection and
building heat across the area.  Ongoing convection over the forecast
area early this morning the result of low level moisture transport.
This convection should continue to develop and spread in a northwest
to southeast fashion across the forecast area as the low level jet
veers.  The threat of large hail and heavy rainfall will continue
through about 14z.

The upper level ridge begins to build in earnest today.  Winds
increase from the south and will be stronger than Friday.  Right
now, the big question is whether or not we will mix out.  If we do,
dewpoints during peak heating will drop, with increasing wind and
temperatures.  This could affect afternoon heat indices.  We are
thinking that will happen along and west of I-135.  Thus, expect the
warmest temperatures and highest winds in that location, with heat
indices across central and eastern Kansas in the 100-105 degree
range.

Low level moisture transport will again be a factor for Saturday
night's forecast.  NWP models all have the nose of it, where
convection typically forms, further north than tonight.  Thus, think
precipitation chances are less Saturday night than tonight.

.LONG TERM...(Sunday through Saturday)
Issued at 127 AM CDT Sun Jul 31 2016

The main concern for the remainder of the forecast period is
temperatures.  The upper level ridge builds into the region.  This
will increase capping for convection as well as the temperatures.
Each day should reach near 100 with some mixing out in the
afternoon. This will allow the dewpoint and subsequent humidities
to decrease during peak heating. This SHOULD, keep heat indices in
the 100-105 degree range.

Given the amount of capping, doubt much convection will break the
cap.  If it does, there is a high likelihood that the initial storms
will produce large and torrential rainfall.

Looking down the road, expect the heat to remain with us into
next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1128 PM CDT Sat Jul 30 2016

The main aviation hazard: thunderstorm potential overnight into
early Sunday morning.

Strengthening moisture transport/isentropic lift will occur
overnight in response to a 40-45 knot southerly low-level jet.
Isolated to scattered thunderstorms will continue to develop from
northwest into north central kansas, possibly forming into a
mesoscale convective complex during the early morning hours across
northeast Kansas, as the low-level jet veers to southwesterly.
Will include a VCTS mention at most terminals overnight, with a
TEMPO TSRA group at SLN for now and update/amend as needed.
Expecting lesser storm coverage across the south.

Otherwise, light southeasterly winds overnight are expected to
become more southerly and gusty on Sunday as a lee trough develops
over the high plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  96  76  99 /  40  10  10  10
Hutchinson      71  96  74 100 /  40  10  10  10
Newton          71  95  75  99 /  50  20  10  10
ElDorado        71  94  74  97 /  50  20  10  10
Winfield-KWLD   73  96  75  99 /  30  10  10  10
Russell         70  98  73 100 /  40  10  10  10
Great Bend      70  98  74 101 /  30  10  10  10
Salina          71  95  75  99 /  60  20  10  10
McPherson       71  95  74  99 /  50  20  10  10
Coffeyville     72  92  74  96 /  30  30  10  10
Chanute         71  91  74  96 /  40  30  10  10
Iola            70  91  73  95 /  50  40  10  10
Parsons-KPPF    72  91  74  96 /  40  30  10  10

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...JMC
Hazardous weather outlook, Jul 30, 10:14 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT SAT JUL 30 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1014 PM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY DEVELOP OVERNIGHT...ESPECIALLY ACROSS CENTRAL
KANSAS INTO THE FLINT HILLS. A FEW OF THE STORMS COULD BE STRONG
TO MARGINALLY SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE
NICKEL TO QUARTER SIZED HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STORMS WILL BE POSSIBLE SUNDAY MORNING FOR MAINLY SOUTHEAST
KANSAS. SEVERE STORMS ARE NOT EXPECTED WITH THIS
ACTIVITY...HOWEVER LOCALLY HEAVY RAINFALL COULD OCCUR.

A WARMING TREND LOOKS TO COMMENCE SUNDAY AND CONTINUE THROUGH
MOST OF THE WORK WEEK. HEAT INDICES IN THE 100 TO 105 DEGREE RANGE
WILL BE COMMON THROUGH THIS TIME FRAME, WITH THE WARMEST HEAT
INDICES AROUND 105 POSSIBLE ACROSS SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 31, 12:49 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT SUN JUL 31 2016

KSZ032-047-310615-
RUSSELL KS-BARTON KS-
1249 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1247 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  OVER MILBERGER...OR 10 MILES EAST OF PFEIFER...MOVING NORTHEAST AT
  15 MPH.

HAIL UP TO THE SIZE OF QUARTERS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...MILBERGER...BUNKER HILL...GALATIA AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY
FURTHER AND BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL
WEATHER SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3880 9904 3896 9874 3872 9858 3861 9900
      3867 9903 3870 9903 3870 9904
TIME...MOT...LOC 0547Z 243DEG 21KT 3873 9897

ES
Special weather statement, Jul 31, 1:35 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
135 AM CDT SUN JUL 31 2016

KSZ032-033-310700-
RUSSELL KS-LINCOLN KS-
135 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 200 AM CDT

* AT 132 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  OVER SYLVAN GROVE...OR 11 MILES NORTH OF WILSON...MOVING NORTHEAST
  AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...LUCAS...SYLVAN GROVE...
  WILSON STATE PARK AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3899 9804 3887 9844 3887 9847 3904 9857
      3922 9822 3922 9820
TIME...MOT...LOC 0632Z 243DEG 21KT 3900 9843

ES
Special weather statement, Jul 31, 2:07 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
207 AM CDT SUN JUL 31 2016

KSZ033-310730-
LINCOLN KS-
207 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 230 AM CDT

* AT 203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER LINCOLN...MOVING EAST AT 20
  MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BEVERLY AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3891 9793 3890 9824 3908 9828 3916 9793
TIME...MOT...LOC 0703Z 259DEG 16KT 3901 9817

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:49 AM CDTSpecial Weather StatementICTRussell26 min
Jul 31, 1:35 AM CDTSpecial Weather StatementICTLincoln25 min
Jul 31, 2:07 AM CDTSpecial Weather StatementICTLincoln23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.